Alert archive / California / Wind Advisories in 2009
Wind Advisory 8, NWS Sacramento, CA
NWS Sacramento, CA issued this wind advisory at Mar 21, 2009, 4:05 PM PDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Mar 21, 2009, 4:05 PM PDT (23:05 UTC)
- Expired
- Mar 22, 2009, 3:01 AM PDT
- In force
- 11 hr
- Issued by
- NWS Sacramento, CA
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS76 KSTO 212305 NPWSTO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SACRAMENTO CA 405 PM PDT SAT MAR 21 2009 ...STRONG AND GUSTY WINDS TONIGHT OVER PORTIONS OF THE SACRAMENTO VALLEY... .STRONG SOUTH WINDS WILL OCCUR OVER PARTS OF THE SACRAMENTO VALLEY OVERNIGHT AHEAD OF A COLD STORM SYSTEM. WINDS ARE EXPECTED TO DECREASE AFTER A COLD FRONT MOVES THROUGH THE AREA EARLY SUNDAY MORNING. CAZ015-016-221200- /O.NEW.KSTO.WI.Y.0008.090321T2305Z-090322T1200Z/ NORTHERN SACRAMENTO VALLEY-CENTRAL SACRAMENTO VALLEY- 405 PM PDT SAT MAR 21 2009 ...WIND ADVISORY IN EFFECT UNTIL 5 AM PDT SUNDAY... THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A WIND ADVISORY...FOR THE NORTHERN AND CENTRAL SACRAMENTO VALLEY...WHICH IS IN EFFECT UNTIL 5 AM PDT SUNDAY. SUSTAINED SOUTH WINDS AROUND 25 MPH WITH GUSTS UP TO 40 MPH WILL OCCUR TONIGHT OVER THE NORTHERN AND CENTRAL SACRAMENTO VALLEY. THIS WILL INCLUDE AREAS NORTH OF MARYSVILLE TO REDDING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. RAIN AND ISOLATED TO SCATTERED THUNDERSTORMS WILL ACCOMPANY THE STRONG WINDS. $$ JHM
1 follow-up statement
000 WWUS76 KSTO 221001 NPWSTO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SACRAMENTO CA 301 AM PDT SUN MAR 22 2009 CAZ015-016-221115- /O.CAN.KSTO.WI.Y.0008.000000T0000Z-090322T1200Z/ NORTHERN SACRAMENTO VALLEY-CENTRAL SACRAMENTO VALLEY- 301 AM PDT SUN MAR 22 2009 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS CANCELLED THE WIND ADVISORY. WINDS WILL REMAIN BELOW ADVISORY CRITERIA THIS MORNING BUT MAY BE BREEZY AT TIMES THROUGH ABOUT 6 AM. $$ RB
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this wind advisory went out at Mar 21, 3:50 PM PDT, 15 minutes earlier.
Area forecast discussion, Mar 21, 3:50 PM PDT, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SACRAMENTO CA 350 PM PDT SAT MAR 21 2009 .DISCUSSION... AN ABRUPT CHANGE IN THE WEEKEND WX OVER INTERIOR NORCAL WELL UNDERWAY WITH PCPN BECOMING MORE WIDESPREAD ON THE COMPOSITE RADAR AND TEMPS RUNNING SOME 12 TO 17 DEGREES COOLER THAN YESTERDAY. SO EVEN THOUGH SPRING HAS OFFICIALLY BEGUN...NATURE HAS BEGUN TO THROW A RATHER POWERFUL WINTER STORM AT NORCAL...COMING IN 3 PARTS. THE INITIAL SHORT WAVE IS CURRENTLY MOVING INLAND AND MOISTENING THE AIR MASS...WHICH STARTED OUT QUITE DRY AS MORNING RAOBS INDICATED PWS NO MORE THAN .50 INCHES AROUND THE AREA. CLOUD ENHANCEMENT OVER INTERIOR NORCAL SUGGESTS THAT DYNAMICS ARE INCREASING OVER THE REGION AND WE EXPECT AN INCREASE IN QPFS THIS EVENING WITH THIS INITIAL SHORT WAVE. BEHIND THE INITIAL SHORT WAVE...COMES THE 2ND AND MORE POWERFUL PUNCH LATER TONIGHT AND INTO EARLY SUN...WITH THE 3RD PART ON SUN. THE 2ND PART OF THE STORM IS CURRENTLY ALONG 130W...AND THE 3RD PART OF THE STORM NEAR 135W UNDER THE 5H COLD POCKET. SATELLITE INDICATES A LARGE AREA OF OPEN/CLOSED CELLULAR CUMULUS UNDER A VERY COLD POOL OF AIR THAT WILL BE ROTATING INLAND AFTER 06Z SUN...AND INTO SUN. THE STRONGEST Q-VECTOR CONVERGENCE AND LARGE SCALE ASCENT SHOULD BE MOVING ACROSS INTERIOR NORCAL FROM JUST BEFORE 06Z SUN THRU A LITTLE AFTER 18Z SUN. STRONG JET DYNAMICS WILL ALSO BE KICKING IN AROUND 06Z AS NORCAL WILL BE N OF THE UPPER JET AND IN THE INDIRECT CIRCULATION OVERNITE WHICH WILL INCREASE UPWARD MOTION. IR SATELLITE IMAGERY INDICATES CLOUD-TOP ENHANCEMENT JUST W OF THE SFO BAY AREA IN RESPONSE TO INCREASING UPPER JET DYNAMICS. GFS CROSS SECTION INDICATES UPWARD OMEGA INCREASING TO 20 UBAR/S OVER THE AREA BY 06Z SUN. A STRONG COLD FRONT WILL BE MOVING INTO THE AREA BETWEEN 06Z-12Z SUN...AND THIS WILL LIKELY ACT AS A FOCUS FOR HEAVY SHOWERS OR THUNDERSTORMS AS THE AIR MASS RAPIDLY COOLS AND DESTABILIZES. THIS PATTERN LOOKS FAVORABLE FOR A NCFR /NARROW COLD FRONTAL RAIN BAND/ TO DEVELOP...ALONG WITH SOME STRONG STORMS...MAINLY EARLY SUN AS THE TROF AXIS IS JUST OFF THE COAST...LEADING TO BACKING SURFACE WINDS AHEAD OF THE FRONTAL BOUNDARY. THIS WOULD RESULT IN FAVORABLE WIND SHEAR PROFILES FOR ROTATING STORMS THROUGH ABOUT MIDDAY SUN. HOWEVER...INSTABILITY WILL CONTINUE OVER THE AREA ALL DAY DUE TO THE COLD POOL ALOFT...THE THIRD PART OF THE STORM. THUS...WE COULD SEE THUNDER LAST VIRTUALLY THROUGH MUCH OF THE DAY. GIVEN THE CONVECTIVE NATURE OF THIS EVENT...QPFS ARE LIKELY TO VARY WIDELY. LAST SEC NOTE...UP VALLEY GRADIENT HAS INCREASED TO OVER 5 MBS FROM SAC-RDD AND WINDS ARE NEARING ADVSRY LEVELS IN THE CENTRAL/NRN SAC VALLEY. WILL ISSUE WIND ADVSRY FOR THESE AREAS. WINDS ALOFT ARE NOT STRONG ENOUGH TO REACH GUST CRITERIA...BUT SUSTAINED SPEEDS LIKELY. THE 5H COLD POOL IS FORECAST TO MOVE OVER INTERIOR NORCAL LATE TONIGHT AND SUN WITH TEMPS MINUS 28-32 DEG C. 7H TEMPS ARE ALSO FORECAST TO LOWER TO MINUS 12-14 DEG C BY EARLY SUN. THIS WOULD LOWER SNOW LEVELS TO THE 1500 TO 2500 FOOT LEVEL...AND GIVEN THE QPF FOR THE NRN MTNS AND SIERNEV FOOTHILLS...WE HAVE DECIDED TO ISSUE WINTER WX ADVSRYS FOR 13/68...AND A WINTER STORM WARNING FOR THE MOTHERLODE ZONE 67...IN ADDITION TO OUR CURRENT WARNINGS FOR ZONES 68/69. THE POSSIBILITY OF THUNDER SNOW COULD RESULT IN RAPID SNOW ACCUMULATIONS. PROGS HAVE THIS SYSTEM MOVING E OF INTERIOR NORCAL SUN EVENING... WITH SHORT WAVE RIDGING BUILDING IN ON MON FOR DRIER AND MILDER WX. JHM .EXTENDED...(MON NIGHT THROUGH SATURDAY)...A GRADUAL WARMING AND DRYING TREND BEGINS MONDAY AS THE UPPER LOW MOVES E AND A BROAD RIDGE UPSTREAM NEARS THE WEST COAST. THE RIDGE MAKES ONLY SLIGHT EASTWARD MOVEMENT KEEPING THE REGION IN NORTHWESTERLY FLOW. A SHORT WAVE TROUGH WILL BRUSH THE NORTHERN PART OF THE REGION MON WITH JUST A SLIGHT CHANCE OF PRECIP IN THE NORTHERN MOUNTAINS...A SECOND ELONGATED SHORT WAVE WILL PASS TO THE EAST OF THE DISTRICT ABOUT MIDWEEK. HIGHER PRES WILL SETTLE INTO THE GREAT BASIN BEHIND THE TROUGH SETTING UP A FAVORABLE SCENARIO FOR OFFSHORE FLOW LATE IN THE UPCOMING WEEK. DK2 && .AVIATION... THE ATMOSPHERE OVER THE REGION WILL INCREASINGLY DESTABILIZE AS A COLD UPPER LEVEL LOW MOVES OVER THE REGION TONIGHT. THE PEAK PERIOD FOR CONVECTIVE SHOWER ACTIVITY WILL LIKELY BE WITH AND BEHIND THE COLD FRONT WHICH WILL CROSS THE REGION FROM THE NNW TO SSE BETWEEN ABOUT 04Z AND 10Z. AREAS OF MVFR CIGS WILL BECOME MORE WIDESPREAD AS THE FRONT APPROACHES. ISOLATED THUNDERSTORMS MAY DEVELOP ANY TIME AFTER ABOUT 00Z...BUT WILL BE MOST LIKELY WITH AND BEHIND THE FRONT. IFR/LIFR CIGS AND VSBYS ARE POSSIBLE WITH THE MORE INTENSE PRECIPITATION ASSOCIATED WITH THE HEAVIEST SHOWERS. A LULL IN ACTIVITY MAY OCCUR LATE TONIGHT AND EARLY SUN...BUT THE UNSTABLE ATMOSPHERE WILL LEAD TO CONTINUED CONVECTIVE ACTIVITY DURING THE DAY ON SUN. SNOW LEVELS CURRENTLY NEAR 5000FT WILL DROP TO 2000 FT WITH THE FRONTAL PASSAGE. LOCAL WIND GUSTS IN FAVORED VALLEY LOCATIONS COULD REACH 25 KT...WITH STRONGER GUSTS TO 40KT IN AND AROUND RIDGETOPS AND CHANNELED AREAS IN HIGHER TERRAIN. DK2 && .STO WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING UNTIL 12 PM PDT SUNDAY FOR WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA. WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 12 PM PDT SUNDAY FOR SHASTA LAKE AREA / NORTHERN SHASTA COUNTY. WINTER WEATHER ADVISORY FROM 4 AM TO 12 PM PDT SUNDAY FOR NORTHEAST FOOTHILLS/SACRAMENTO VALLEY-MOTHERLODE. WIND ADVISORY UNTIL 5 AM PDT SUNDAY FOR NORTHERN SACRAMENTO VALLEY-CENTRAL SACRAMENTO VALLEY. &&
Hazardous weather outlook, Mar 21, 7:00 AM PDT, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SACRAMENTO CA 700 AM PDT SAT MAR 21 2009 CAZ013>019-063-064-066>069-221400- SHASTA LAKE AREA/NORTHERN SHASTA COUNTY- BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY- CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY- CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY- MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES- CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE- EAST FOOTHILLS/NORTH SACRAMENTO VALLEY- WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA- 700 AM PDT SAT MAR 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA. .DAY ONE...TODAY A WINTER STORM WILL MOVE INTO THE REGION LATER TODAY. SOME LIGHT SHOWERS MAY DEVELOP AHEAD OF THE FRONT LATER THIS MORNING AND AFTERNOON AHEAD OF THE MAIN PART OF THE SYSTEM THAT WILL BRING WITH IT HEAVY SNOW AT TIMES OVERNIGHT IN THE MOUNTAINS. THUNDERSTORMS WILL BE POSSIBLE TODAY OVER THE NORTHERN HALF OF THE VALLEY AND SURROUNDING FOOTHILLS AND THEN OVER THE ENTIRE REGION OVERNIGHT. SOME HEAVY PRECIPITATION MAY OCCUR OVERNIGHT AS THE FRONT MOVES THROUGH THE REGION. SEE WINTER STORM WARNING AND SPECIAL WEATHER STATEMENT FOR MORE DETAILS. * WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS * * SPECIAL WEATHER STATEMENT..SEE WWUS86 KSTO - SPSSTO FOR DETAILS * .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY LOW SNOW LEVELS WILL START THE DAY WITH SNOW ACCUMULATING IN THE FOOTHILLS. THE THREAT OF THUNDERSTORMS WILL ALSO PERSIST BUT SHIFT SOUTH AND EAST OVER THE AREA DURING THE DAY. BEYOND SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. * WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS * * SPECIAL WEATHER STATEMENT..SEE WWUS86 KSTO - SPSSTO FOR DETAILS * .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE. THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT (LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO
In the hours before
Special weather statement, Mar 21, 3:12 PM PDT, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 312 PM PDT SAT MAR 21 2009 CAZ013>019-063-064-066>069-221215- SHASTA LAKE AREA / NORTHERN SHASTA COUNTY- BURNEY BASIN / EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY- CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY- CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY- MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY- CLEAR LAKE/SOUTHERN LAKE COUNTY- NORTHEAST FOOTHILLS/SACRAMENTO VALLEY-MOTHERLODE- WESTERN PLUMAS COUNTY/LASSEN PARK- WEST SLOPE NORTHERN SIERRA NEVADA- 312 PM PDT SAT MAR 21 2009 ...MILD SPRING WEATHER WILL ABRUPTLY CHANGE TO STORMY WINTER CONDITIONS TONIGHT AND SUNDAY... A WINTER STORM SYSTEM MOVED INTO THE REGION TODAY AND WILL CONTINUE AFFECTING THE AREA THROUGH MOST OF SUNDAY. THE SYSTEM IS EXPECTED TO INTENSIFY THIS EVENING AND WILL BRING HEAVY SNOWS TO THE MOUNTAINS OVERNIGHT. THE SNOW WILL TAPER TO SHOWERS ON SUNDAY AND DECREASE IN INTENSITY FROM THE NORTHWEST TO THE SOUTHEAST DURING THE DAY BEFORE ENDING SUNDAY EVENING OVER THE WESTERN SLOPES OF THE SIERRA NEVADA. STRONG...GUSTY WINDS AND MUCH COOLER THAN NORMAL TEMPERATURES WILL ACCOMPANY THE SYSTEM. ADDITIONALLY...THE THREAT OF HEAVY PRECIPITATION INCLUDING THUNDERSTORMS IN THE LOWER ELEVATIONS EXISTS. THE THUNDERSTORM THREAT WILL CONTINUE THIS EVENING THROUGH SUNDAY. ON AVERAGE...VALLEY RAINFALL TOTALS WITH THIS EVENT WILL BE AROUND A HALF INCH. HOWEVER...DUE TO THE THUNDERSTORM POTENTIAL...LOCALLY HIGHER AMOUNTS WILL BE LIKELY. ANYWHERE INTENSE RAIN DEVELOPS...THE POTENTIAL FOR LOCALIZED FLOODING PLUS MUD AND DEBRIS FLOWS WILL EXIST. SNOWFALL TOTALS OVER THE HIGHER MOUNTAIN ELEVATIONS WITH RANGE BETWEEN ONE AND TWO FEET. SNOW LEVELS WILL LOWER RAPIDLY THIS EVENING...DROPPING AS LOW AS 2000 FEET SUNDAY MORNING. SNOWFALL SUNDAY MORNING IN THE FOOTHILLS WILL LIKELY ACCUMULATE TO BETWEEN 1 AND 4 INCHES OVER THE HIGHER ELEVATIONS. A SIGNIFICANT THREAT WITH A SPRING STORM SUCH AS THIS...IS THE ABRUPTNESS OF THE CHANGE FROM MILD SPRINGLIKE WEATHER...TO VERY HAZARDOUS WINTER TYPE WEATHER. ANYONE VENTURING OUTDOORS IN THE FOOTHILLS OR HIGHER COUNTRY THIS WEEKEND SHOULD BE PREPARED FOR A SUDDEN RETURN TO STORMY WINTER LIKE CONDITIONS. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OR VISIT US ON THE INTERNET AT HTTP://WEATHER.GOV/SACRAMENTO FOR THE LATEST UPDATES ON THIS STORM. DK2
The office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 3:04 PM PDT | Winter Weather Advisory | STO | 21 hr |
Nearby
Wind Advisories in California, 2009Every wind advisory in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.